Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 53, NWS Omaha, NE

May 29, 2018Johnson County, Nemaha County, Otoe County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 29, 2018, 3:18 PM CDT for Johnson County, Nemaha County, Otoe County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2018, 3:18 PM CDT (20:18 UTC)
Expired
May 29, 2018, 3:45 PM CDT
In force
27 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Johnson County, NE, Nemaha County, NE, Otoe County, NE

The radar

The Omaha radar (KOAX), 97 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:02 PM CDT, 16 minutes earlier.

Area forecast discussion, May 29, 3:02 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
302 PM CDT Tue May 29 2018

.SHORT TERM...(Tonight through Friday)
Issued at 300 PM CDT Tue May 29 2018

Convection ongoing at the start of the period this afternoon as
first in a series of short waves lifts across the area in advance
of strong upper trough over the western high plains.

Additional storms are likely into the late night hours as this
system works its way across the region with storms ending by
morning in eastern parts of the area as the main trough shifts to
the east. Once this system is east of the area hot temperatures
return for a short time as upper ridging moves back over the
central plains for Thursday and Friday.

.LONG TERM...(Friday night through Tuesday)
Issued at 300 PM CDT Tue May 29 2018

Stormy conditions return to the region Friday night into Saturday
as another strong upper trough sweeps across the northern and
central plains. A strong cold front will accompany the upper
system and bring more seasonal temperatures to the area through
Monday before ridging again builds back for the middle of next
week with another round of mid summer temperatures for the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday morning)
Issued at 102 PM CDT Tue May 29 2018

Showers and thunderstorms expected periodically this afternoon and
tonight. Kept conditions VFR outside of thunderstorms and
mentioned gusty winds...otherwise southeast through southwest
winds 5 to 15kts.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...Zapotocny
Hazardous weather outlook, May 29, 1:39 PM CDT, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
139 PM CDT Tue May 29 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-300845-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
139 PM CDT Tue May 29 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

A few waves of thunderstorms are expected to develop this
afternoon and continue tonight. Some of these storms may become
strong to severe with large hail, damaging winds, heavy rain,
lightning, and an isolated tornado.

Heating this afternoon combined with a surface boundary in eastern
Nebraska and western Iowa has been enough to promote thunderstorm
development early and mid afternoon. These thunderstorms may
produce marginally severe hail and gusty winds or a
funnel/isolated tornado.

Later this afternoon and this evening, an upper level weather
disturbance in southwest Nebraska that travels northeast is
expected to provide additional support for another round of
thunderstorms.

Much of the area outlook area has the risk for severe weather with
any of the stronger storms that develop. A slightly greater risk
for severe weather later this afternoon and evening will be along
and south of I-80 where damaging outflow winds and large hail are
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The next chance for potential severe weather will be Friday
evening as a strong storm system moves across the northern and
central Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and this evening.

Zapotocny

In the hours before

Special weather statement, May 29, 1:47 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
147 PM CDT TUE MAY 29 2018

NEZ051-053-291915-
Saunders NE-Sarpy NE-
147 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SARPY and SOUTHEASTERN
SAUNDERS COUNTIES UNTIL 215 PM CDT...

At 146 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ashland, or 22 miles southwest of Omaha, moving north at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gretna, Ashland, Memphis, Memphis State Recreation Area and Koa
Campground.

LAT...LON 4102 9627 4103 9630 4105 9632 4105 9634
      4102 9635 4102 9645 4121 9643 4122 9636
      4121 9636 4119 9632 4119 9623 4118 9622
TIME...MOT...LOC 1846Z 188DEG 26KT 4106 9635

BLB
Local storm report, May 29, 2:02 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
202 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     TSTM WND DMG     5 NE MEMPHIS            41.15N 96.36W
05/29/2018                   SAUNDERS           NE   TRAINED SPOTTER

            TREE BRANCH DOWN APPROXIMATELY 3 INCHES IN
            DIAMETER.

&&

BLB
Special weather statement, May 29, 2:17 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
217 PM CDT TUE MAY 29 2018

IAZ069-079-080-291945-
Pottawattamie IA-Mills IA-Montgomery IA-
217 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY...
NORTHEASTERN MILLS AND SOUTHEASTERN POTTAWATTAMIE COUNTIES UNTIL 245
PM CDT...

At 216 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Emerson, or 29 miles southwest of Atlantic, moving
north at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Carson, Macedonia, Henderson and Farm Creek Public Wildlife Area.

LAT...LON 4102 9535 4104 9543 4127 9545 4124 9522
TIME...MOT...LOC 1916Z 189DEG 24KT 4108 9538

BLB
Local storm report, May 29, 2:29 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
229 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND GST     5 MILES NW LESHARA      41.39N 96.49W
05/29/2018  E60 MPH          SAUNDERS           NE   PUBLIC

            ESTIMATED 50-60MPH WIND GUSTS WITH NICKLE
            SIZED HAIL.

&&
Local storm report, May 29, 2:30 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             2 NE YUTAN              41.26N 96.37W
05/29/2018  E0.75 INCH       SAUNDERS           NE   PUBLIC

            40 MPH WINDS GUST.

&&

CZ

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:33 AM CDTSpecial Weather StatementOAXNemaha12 min
May 29, 2:46 AM CDTSpecial Weather StatementOAXCass, Douglas, Johnson, Nemaha, Otoe, Richardson and 2 more29 min
May 29, 2:55 AM CDTSevere Thunderstorm WarningOAXPawnee, Richardson35 min
May 29, 3:16 AM CDTSpecial Weather StatementOAXNemaha, Otoe, Richardson44 min
May 29, 1:47 PM CDTSpecial Weather StatementOAXSarpy28 min
May 29, 2:01 PM CDTSevere Thunderstorm WarningOAXDouglas, Saunders29 min
May 29, 2:20 PM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Saunders, Washington25 min
May 29, 2:45 PM CDTSevere Thunderstorm WarningOAXBurt, Dodge, Washington17 min
May 29, 4:18 PM CDTSevere Thunderstorm WarningOAXNemaha, Otoe42 min
May 28, 7:21 PM CDTSpecial Weather StatementOAXFremont, Mills24 min
May 29, 2:17 PM CDTSpecial Weather StatementOAXMontgomery28 min
May 29, 2:34 PM CDTSevere Thunderstorm WarningOAXMontgomery, Pottawattamie26 min
May 29, 2:50 PM CDTSevere Thunderstorm WarningOAXShelby14 min
May 29, 3:24 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie, Shelby21 min
May 29, 3:27 PM CDTSevere Thunderstorm WarningOAXHarrison, Shelby18 min
May 29, 3:45 PM CDTSevere Thunderstorm WarningOAXHarrison, Shelby30 min
May 29, 3:54 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie36 min
May 29, 4:20 PM CDTSevere Thunderstorm WarningOAXMontgomery, Page, Pottawattamie40 min
May 29, 4:28 PM CDTSevere Thunderstorm WarningOAXHarrison32 min
May 29, 4:58 PM CDTSevere Thunderstorm WarningOAXMontgomery, Pottawattamie47 min
May 29, 5:37 PM CDTAreal Flood AdvisoryOAXMontgomery, Page, Pottawattamie3 hr
May 29, 5:44 PM CDTSpecial Weather StatementOAXPottawattamie46 min
May 28, 7:43 PM CDTSpecial Weather StatementOAXHolt32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.